Why am I getting Low Sugars?

This patient is hypertensive and Diabetic for 40 years. Recovered from Covid-19 two weeks back (during Covid his sugars went up to 484mg/dl).  His Daughter contacted Dr Deepak Dalal for management of her father’s diabetes

When he approached us, he was having one major trouble with low blood sugars and at the first visit itself, his insulin injection doses were reduced, as per his readings.

His Insulin injecting technique was reviewed and revised. One would wonder that the patient is taking insulin for so many years how would he go wrong ??? but most people on long term insulin tend to commit many mistakes while injecting, considering it as a casual procedure and not taking care of the fine pointers like storage of insulin, rotation of insulin injection sites, priming of the needle, temperature of insulin and in some conditions even the expiry date of the insulin. His dietary pattern was revised, with food at regular intervals and made nutritionally balanced.

The patient witnessed a low sugar attack on the 3rd of October which he self-treated by eating chocolate. Is eating chocolate the right thing? No!! He needs something sweeter and simpler ;)...SUGAR… Plain Table Sugar, is the medicine or the saviour in times of low blood sugar attack (which technically is Blood sugars below 70mg/dl). Chocolate is made up of milk, sugar, cocoa powder, cocoa butter/cacao butter, Milk Solids, Emulsifier, Vegetable Fats etc making it a source of slow-release of carb, which means it would take a long duration of time to release instant sugar and energy, something we don’t want during a low sugar episode.

The correct way of treating hypoglycemia given below:

  • Immediately take (or give) 3-teaspoon sugar/ glucose.
  • Wait for 15 mins then recheck the blood sugar, if still below 80mg/dl, then again consume 15 gms or 3 tsp of sugar.
  • Avoid Diet Drinks, Oily Sweets, Biscuits, Chocolate
  • If the Patient cannot swallow on his own, make a paste of 2-teaspoon Sugar or Glucose and put it in the mouth or rub like toothpaste on gums
  • After recovery immediately take (or give) other food articles to avoid further hypo.
  • Keep calm, be patient as it takes time to recover. Don’t overfeed.

Today (5th October)was his second follow up and insulin were doses reduced further.

The patient is asking why am I getting low sugars.??

During an acute illness (Covid-19 in this case) there is mental and physical stress.  This stress increases blood sugars. So once the patient is on the recovery route and his mental and physical stress+agonies reduce the body’s requirement for insulin drops. Plus the dietary changes along with correcting insulin injection technique, achieving low sugar, is a point of celebration.

It’s a celebration??? you wonder why!

The patient started following scheduled  & planned dietary instructions, corrected his insulin technique, is happy, active and yet requiring less insulin than before, who wouldn’t celebrate. 🙂

There is nothing like a high dose of insulin and a low dose of insulin, but there is definitely something called an optimum dose of insulin as per the requirement of the body on that day. The optimum dose is the physiological dose and harmless dose, extra dose may be harmful and cause hypoglycemia and weight gain. An optimum dose of insulin  helps overcome hypoglycemia  and is the crucks of the situation

Insulin20th September28th September5th October
Insulin Fiasp12-0-810-4-0 units8-2-0units
Insulin Ryzodeg0-0-160-0-8 units0-0-6 units
Total Daily Dose36units22 units16 units